EconPapers    
Economics at your fingertips  
 

Capital regulation and banking bubbles

Claire Chevallier and Sarah El Joueidi

Journal of Mathematical Economics, 2019, vol. 84, issue C, 117-129

Abstract: This paper develops a dynamic general equilibrium model in infinite horizon with a regulated banking sector. We borrow the methodology of Miao and Wang (2015) to analyse how Basel capital requirement recommendations may generate and affect banking bubbles and macroeconomic key variables. We show that when banks face capital requirements based on credit risk, as in Basel I, bubbles cannot exist. Alternatively, under a regulatory framework where capital requirements are based on Value-at-Risk, as in Basel II and III, two different equilibria emerge and can coexist: the bubbleless and the bubbly equilibria. Bubbles can be positive or negative, depending on the tightness of capital requirements based on Value-at-Risk. We find a maximum value of capital requirement below which bubbles are positive and provide a larger welfare compared to the bubbleless equilibrium. Our results also suggest that a change in banking policies might lead to a crisis without external shocks.

Keywords: Banking bubbles; Banking regulation; Dynamic general equilibrium; Infinitely lived agents; Value-at-risk; Capital requirements (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300825
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:84:y:2019:i:c:p:117-129

DOI: 10.1016/j.jmateco.2019.07.009

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:mateco:v:84:y:2019:i:c:p:117-129